Hypoglycemia (low blood glucose)
Hypoglycemia (low blood sugar) means that your blood glucose is low -- generally below 60 to 80 mg/dl.
Not enough food
Eat all your meals and snacks on time.
More physical activity than usual
Eat extra food to match your increased activity.
Too much diabetes medicine
Take only the dose that has been prescribed.
Symptoms occur quickly and need to be treated as soon as possible.
Mild (one or more of the following)
- feeling weak/tired
- feeling anxious or nervous feeling
- racing heart
- feeling hungry
- having a mild headache
- tingling sensation around lips and tongue
- glassy eyes or staring
- slurred speech
- staggering walk
Very severe (rare)
- loss of consciousness
You are never harming yourself if you take glucose tablets or eat a simple sugar food because you suspect you have low blood glucose.
If you are injecting insulin, always carry a simple sugar food with you. These include glucose tablets, Lifesaver® candies, jelly beans or raisins.
Test your blood glucose as soon as you feel symptoms. If your level is low, treat with 15 grams of carbohydrate. Examples include:
- 1/2 cup of fruit juice (You don't need to add sugar.)
- 1/2 cup of regular pop
- 7 to 8 Lifesavers® or other candies
- 1 tablespoon of honey or sugar
- 2 tablespoons of raisins
- 3 large marshmallows
- 1 cup of skim milk
- 3 to 4 glucose tablets
- 15 grams of glucose gel
After eating one of these foods, test your blood glucose every 10 to 15 minutes. If it is still low, eat another 15 grams of carbohydrate until your symptoms are gone or your blood glucose level is above 80.
Follow-up treatment after hypoglycemia
After you've experienced hypoglycemia, you may need more food.
- If your next meal or snack is less than one hour away, eat at your normal time.
- If your next meal or snack is one to two hours away, eat an extra snack that contains 15 grams of carbohydrate.
- If your next meal or snack is more than two hours away, eat a snack that contains 30 grams of carbohydrate.
Do not subtract what you eat to treat hypoglycemia from your next snack or meal. This food is needed to keep your blood glucose in a better range.
When to call your health care provider
Call your health care provider or diabetes educator if you have unexplained hypoglycemia often (two times in one day or two days in a week).
Hypoglycemia is a risk only if you're taking insulin. It does not occur simply because you have gestational diabetes.